Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Whitish brown stool after taking Flagyl. Is this normal?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5164 Questions
In mid-July I had swelling from an abscessed tooth and was put on clindamycin. I caught C Difficile and developed Colitis from the bacteria and put on the generic Flagyl for ten days and Vicodin for the pain after a trip to the ER. I'm done with the Flagyl, and only took two Vicodin because I didn't like the affect it had on me. For the last three and half days I have felt constipated, but today went poo a little but it was a whitish brown color and smelled mediciny as it has since I started taking the Flagyl. The color kind of scared me and I'm just wondering is this normal? My stomach muscles are also feeling slightly bruised. Any help would be appreciated.
Posted Thu, 20 Sep 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 4 hours later

Thank you for the query.

First, some explanations about stool color. In every human intestine are natural bacteria, which do produce K vitamin, and are responsible for stool color. From biliary tract to intestine are produced bile used for digestion. This bile contains yellow pigment called bilirubin. This pigment is converted by intestine bacteria to brown stercobilin. As you have suffered from Clostridium Difficile Colitis, and have been taking antibiotics, your natural intestine bacteria have been eliminated as well as Clostridium Difficile. In addition, even if you have been taking Flagyl, this takes time for this good bacteria to settle intestine again.

So your stool color is caused probably by lack of these good bacteria, and so are constipations. It takes few days, or even weeks to make intestines work as it was before colitis. I suggest you to drink more water, drink some yogurts and continue Flagyl therapy. If your symptoms will still be present after a week or so, you should see then your doctor again.

Hope this will help you. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Whitish brown stool after taking Flagyl. Is this normal? 5 hours later
I'm taking a probiotic since I'm lactose intolerant and just comin off the flagyl as of this past Monday after a 10 day that part is done. I also drink a lot of water. I have though all of this. Any other suggestions?
Answered by Dr. Grzegorz Stanko 7 hours later

Probably that`s whole treatment. However, if the situation with whitish stools will repeat, or if you find your skin or eyes yellow, you should visit your doctor and have fool blood checkup with liver enzymes and pancreas enzymes and abdomen ultrasound as whitish stools may be also caused by bile blockage (but mostly some abdomen aches are associated with it).

Hope this will help.
Above answer was peer-reviewed by
Follow-up: Whitish brown stool after taking Flagyl. Is this normal? 2 hours later
Well I have had stomach cramping since being constipated where there is a tight puffy feeling. Through all this my stomach has hurt though. Today I did pass a stool with less white in it so I'm not sure if things are setting themselves right, or what. I go back on Flagyl this evening because I have just had two tooth extractions so I'm to the point I don't know what to do.
Answered by Dr. Grzegorz Stanko 16 hours later

Thank you for the query.

Well, it looks like things are getting better as you said that last stool was less whitish. Stomach ache can be caused by constipation as well. So i suggest you to wait a couple of days, and see if it is still improving. If not, than doctor visit is necessary. It can take couple of day for the complete stool exchange in intestines. Your whitish stool probably is still there and is getting out. Start normal diet with more fluids, and we will see. And do not worry, probably it is nothing serious.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor